Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 253, NWS Omaha, NE

June 12, 2001Burt County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2001, 11:26 AM CDT for Burt County, Nebraska. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 11:26 AM CDT (16:26 UTC)
Expired
Jun 12, 2001, 11:45 AM CDT
In force
19 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Burt County, NE

The radar

The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:32 AM CDTHail 0.88Decatur, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 121627
SVROMA
NEC021-121645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1126 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 1145 AM CDT

* AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHEAST OF DECATUR...
  OR ABOUT 39 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  DECATUR

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 4204 9629 4187 9629 4186 9613 4204 9625

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:13 AM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 3:13 AM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
313 AM CDT TUE JUN 12 2001

MAIN FORECAST CONCERNS CONTINUE TO BE THUNDERSTORMS AND TEMPERATURES.

IN THE SHORT TERM...RUC HAS DONE THE BEST JOB WITH CONVECTION...
ORRECTLY LEAVING OUR CWA CAPPED OVERNIGHT.  IT INDICATES INCREASING
850 WINDS FROM THE S THIS MRNG WITH N/S MOISTURE AXIS FROM SRN
PLAINS TO CNTRL/E NEBRASKA INTERSECTING THE MAIN E/W AXIS FROM
NORTHEAST NEB INTO SRN WI...WITH VERY STRON THETA E ADVN FROM N
CNTRL NEB INTO SERN SD.  THIS SUGGESTS THAT SFC FRONT CURRENTLY LNK
AND OMA VCNTY WILL BEGIN MOVING NORTH...AND CURRENT TSTMS IN WESTERN
NEB WILL TEND TO DEVELOP NORTHEAST INTO BEST THETA E ADVN...POSSIBLY
CLIPPING OUR NW COUNTIES.

HOT TEMPS IN LOW-MID 90S SHOULD PREVAIL AGAIN TODAY ALONG AND S OF
THE SFC FRONT.  850 TEMPS ARE SLIGHTLY COOLER THAN YDA...BUT NOT
MUCH.  FRONT MAY NOT MAKE IT THRU FAR NORTHERN COUNTIES.  WILL BE
INFLUENCED BY 06Z MESOETA WHEN AVBL.

THREAT VERY STRONG CONVECTION DEVELOPS BY LATE AFTN NEAR AND N OF
THE FRONT AS INCREASING LOW LEVEL MOISTURE AND HOT CAP AT MID LEVELS
RESULT IN VERY UNSTABLE AIRMASS.  AM IN GENERAL AGREEMENT WITH SPC
SCENARIO...BUT FEEL THAT CAP IS LIKELY TO BE STRONG ENOUGH TO PUSH
BEST CONVECTIVE THREAT SOMEWHAT FARTHER NORTH.

WHILE CONVECTIVE THREAT CONTINUES IN THE NORTH TONIGHT...CENTRAL AND
SRN ZONES LOOK QUITE WARM WITH MID LEVEL CAP HOLDING AND STRONG
LLJ DEVELOPING.

SE AND CENTRAL ZONES APPEAR TO HAVE BEST CHC TSTMS WED AFTERNOON AND
NIGHT AS 850 MB MOIST AXIS MOVES SLOWLY EWD INTO THE AREA...700 CAP
ERODES...AND UPPER DIVERGENCE IS SUGGESTED WITH VIGOROUS CLOSED 500
MB LOW APPROACHING ALONG WITH FAVORABLE QUAD OF JET SPEED MAX.  NW
ZONES APPEAR TO HAVE A LOWER POP AS SFC FRONT PASSES THRU EARLIER IN
THE DAY.  THE TIMING OF THIS FRONT IS SOMEWHAT UNCERTAIN BY
THEN...HOWEVER...AND MODELS DIFFER SUBSTANTIALLY IN DETAILS.)  THEY
HAVE TENDED TO BE TOO FAST RECENTLY...BUT NEW ETA ACTUALLY SPED UP
WEST COAST SYSTEM FROM PREVIOUS RUN...AND NEW MRF/AVN ARE FASTER
THAN ECMWF.

NO BIG CHANGES TO EXTENDED.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Jun 12, 5:58 AM CDT, 5 hours 28 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 AM CDT TUE JUN 12 2001

THERE IS GOOD CHANCE THAT STORM SPOTTERS WILL BE REQUIRED LATE THIS
AFTERNOON AND EARLY TONIGHT OVER NORTHEAST NEBRASKA...AND A SLIGHT
CHANCE FROM EAST CENTRAL NEBRASKA INTO WEST CENTRAL IOWA.

A WARM FRONT IS FORECAST TO LIFT INTO NORTHEAST NEBRASKA THIS
AFTERNOON.  HOT...HUMID AND UNSTABLE AIR WILL BUILD TO THE SOUTH OF
THE FRONT...BUT THUNDERSTORMS ARE EXPECTED TO BE SUPPRESSED BY A CAP
OF WARM AIR ALOFT.  THERE IS A GOOD CHANCE THAT THIS CAP WILL BE
BROKEN IN NORTHEAST NEBRASKA IN THE LATE AFTERNOON OR EVENING...
ESPECIALLY TO THE NORTHWEST OF A LINE FROM SCHUYLER TO DECATUR.
IT IS LESS LIKELY THAT THE CAP WILL BREAK TO THE SOUTH OF THE WARM
FRONT.

DUE TO THE MOIST AND VERY UNSTABLE AIR BELOW THE CAP...ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE A CHANCE TO BECOME SEVERE.  THE
GREATEST THREATS WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS...BUT ENOUGH WIND SHEAR WILL BE AVAILABLE IN NORTHEAST NEBRASKA
FOR TORNADOES TO BEY POSSIBLE.

POLLACK
Local storm report, Jun 12, 10:15 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    BANCROFT                  NE   .75 INCH HAIL
06/12/01   CUMING                         REPORTED BY STORM
                                          SPOTTER.

0915 AM    1 NE LYONS                NE   .75 INCH HAIL
06/12/01   BURT                           REPORTED BY PUBLIC.

0930 AM    1 NE ROSALIE              NE   .75 INCH HAIL
06/12/01   THURSTON                       REPORTED BY PUBLIC.
Local storm report, Jun 12, 11:21 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 AM    THURSTON                  NE   .75 INCH HAIL
06/12/01   THURSTON                       REPORTED BY PUBLIC.

1041 AM    PENDER                    NE   .75 INCH HAIL
06/12/01   THURSTON                       REPORTED BY PUBLIC.

1050 AM    BANCROFT                  NE   .75 INCH HAIL
06/12/01   CUMING                         REPORTED BY PUBLIC.

1055 AM    ROSALIE                   NE   .75 INCH HAIL
06/12/01   THURSTON                       REPORTED BY PUBLIC.
C
1059 AM    BANCROFT                  NE   .88 INCH HAIL
06/12/01   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:10 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston35 min
Jun 12, 10:06 AM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne39 min
Jun 12, 10:37 AM CDTSevere Thunderstorm WarningOAXThurston23 min
Jun 12, 10:44 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming46 min
Jun 12, 10:59 AM CDTSevere Thunderstorm WarningOAXThurston31 min
Jun 12, 6:41 PM CDTSevere Thunderstorm WarningOAXCedar49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.